Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 38, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2009, 2:39 PM CDT for Campbell County, McPherson County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2009, 2:39 PM CDT (19:39 UTC)
- Expired
- Jun 18, 2009, 3:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Campbell County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 101 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 725 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:24 AM CDT, 10 hours 15 minutes earlier.
Area forecast discussion, Jun 18, 4:24 AM CDT, 10 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 424 AM CDT THU JUN 18 2009 .SHORT TERM...TODAY THROUGH SATURDAY THUNDERSTORM CHANCES TODAY THROUGH TONIGHT....ALONG WITH THE POSSIBILITY FOR SEVERE THUNDERSTORMS ARE THE FORECAST CHALLENGES. A WARM FRONT...CURRENTLY SITUATED ACROSS SOUTHERN NEBRASKA...IS EXPECTED TO LIFT NORTHEAST THIS AFTERNOON. BOUNDARY LAYER DEW POINT INCREASE TO NEAR 70 DEGREES LATER THIS AFTERNOON...MAINLY IN THE EXTREME SOUTHEASTERN CWA. IN THIS LOCATION...ML CAPE VALUES INCREASE TO OVER 2200 J/KG...WITH 50 KNOTS OF 0-6KM SHEAR BY 0Z. A WEAK MID LEVEL S/W WILL BE ENOUGH TO INITIATE CONVECTION...WITH SEVERE STORMS CERTAINLY POSSIBLE. WITH THE SE CWA SO CLOSE TO THE DAY 1 MODERATE RISK...HAVE ADDED SVR TO THE GRIDS IN THAT LOCATION. THE CURRENT MCS MOVING ACROSS CENTRAL NEBRASKA MAY INHIBIT THE NORTHWARD PROGRESSION OF THE WARM FRONT. IN THE NORTHWEST...AN H7 TROF WILL MOVE INTO NORTH DAKOTA THIS AFTERNOON. MODELS ARE TRYING TO DEPICT A DRY LINE TO MOVE ACROSS NORTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. THERE IS LITTLE SHEAR IN THIS LOCATION...HOWEVER ML CAPE VALUES ARE AROUND 2000 J/KG. EXPECT THUNDERSTORM TO DEVELOP WITH SOME OF THESE BECOMING STRONG. ML CAPE VALUES QUICKLY WANE AFTER SUNSET...AND BELIEVE ANY STRONG STORMS SHOULD DIE OFF AS WELL. DRY AIR BEGINS TO INVADE THE NORTHERN PLAINS BY FRIDAY MORNING WITH THE BOUNDARY LAYER BECOMING STABILIZED. THIS DRY AIR WILL PUSH ACROSS THE ENTIRE CWA BY FRIDAY EVENING WITH A RATHER NICE DAY EXPECTED ON SATURDAY. SOUTHERLY WINDS WILL INCREASE SATURDAY AFTERNOON AHEAD OF THE NEXT WEATHER SYSTEM. .LONG TERM...00Z SUNDAY THROUGH 12Z TUESDAY MODELS ARE IN GENERAL AGREEMENT WITH OVERALL PATTERN THROUGH THE LONG TERM PERIOD. THE REGION WILL BE IN SOUTHWEST FLOW ALOFT AS A RESULT OF A WESTERN CONUS TROUGH. SEVERAL SHORTWAVES ARE PROGGED TO RIDE THROUGH THIS FLOW WITH TIMING STILL UNCERTAIN AND POPS ABUNDANT IN LONG TERM FORECAST. IT DOES APPEAR THAT THUNDERSTORM DEVELOPMENT IS LIKELY SUNDAY INTO MONDAY. A MID LEVEL SHORTWAVE PASSAGE COMBINED WITH INCREASING LOW LEVEL MOISTURE AND A WARM FRONTAL BOUNDARY SHOULD BE ENOUGH TO INITIATE CONVECTION. TEMPERATURES APPEAR TO BE SLIGHTLY ABOVE NORMAL FOR THIS TIME PERIOD. && .AVIATION... VFR CONDITIONS WILL PREVAIL. A FEW LINGERING SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE AREA BUT WILL DISSIPATE THROUGH THE MORNING HOURS. REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...KRAMLICH AVIATION...KRAMLICH WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 18, 1:58 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 158 PM CDT THU JUN 18 2009 MNZ039-046-SDZ003>011-015>023-034>037-191900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND- 158 PM CDT THU JUN 18 2009 /1258 PM MDT THU JUN 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORM ARE POSSIBLE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. THE MAIN THREAT FROM THESE STORMS IS HIGH WINDS AND HAIL...HOWEVER ISOLATED TORNADOES MAY ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY WITH NONE EXPECTED TO BECOME SEVERE. AN ACTIVE WEATHER PATTERN RETURNS TO THE AREA ON SATURDAY NIGHT...WITH THUNDERSTORM CHANCES PERSISTING THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SDZ033-045-048-051-191900- STANLEY-JONES-LYMAN-BUFFALO- 158 PM CDT THU JUN 18 2009 /1258 PM MDT THU JUN 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED STORMS ARE POSSIBLE THIS AFTERNOON HOWEVER THEY ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY WITH NONE EXPECTED TO BECOME SEVERE. AN ACTIVE WEATHER PATTERN RETURNS TO THE AREA ON SATURDAY NIGHT...WITH THUNDERSTORM CHANCES PERSISTING THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CONNELLY
In the hours before
Local storm report, Jun 18, 10:42 AM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1042 AM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM TORNADO 12 SE SELBY 45.38N 99.86W
06/16/2009 WALWORTH SD PUBLIC
BRIEF TOUCHDOWN
&&
NWSLocal storm report, Jun 18, 1:41 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
141 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HAIL 1 N MCLAUGHLIN 45.83N 100.81W
06/18/2009 E1.00 INCH CORSON SD EMERGENCY MNGR
HAIL THE SIZE OF QUARTERS COVERING THE GROUND.
&&
KGILLEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 9:37 PM CDT | Special Weather Statement | ABR | Jones | 53 min |
| Jun 17, 10:29 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 21 min |
| Jun 17, 11:41 PM CDT | Special Weather Statement | ABR | Sully | 34 min |
| Jun 18, 2:47 PM CDT | Tornado Warning | ABR | Campbell, McPherson | 43 min |
| Jun 18, 2:55 PM CDT | Tornado Warning | ABR | Campbell, McPherson | 50 min |
| Jun 18, 3:17 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 58 min |
| Jun 18, 3:33 PM CDT | Special Weather Statement | ABR | Dewey | 27 min |
| Jun 18, 3:49 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 56 min |
| Jun 18, 4:13 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 16 min |
| Jun 18, 4:43 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 62 min |
| Jun 18, 6:15 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 60 min |
| Jun 18, 6:34 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.